, Volume 69, Issue 5, pp 1193-1194
Date: 17 Nov 2012

Gamma-hydroxybutyrate (GHB) and topiramate—clinically relevant drug interaction suggested by a case of coma and increased plasma GHB concentration

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

To the Editor:

A 52-year-old woman was hospitalized for worsening chronic cluster headache refractory to all guideline-based medical and invasive treatments. Based on class IV evidence [1] she had regularly taken high-dose gamma-hydroxybutyrate GHB = sodium oxybate (Xyrem®; UCB-Pharma AG, Bulle, Switzerland) 4.5 g twice-nightly at 2300 and 0300 hours for the last 6 years. This was the only drug that markedly improved her nocturnal headache episodes and insomnia. As an additional therapeutic effort, topiramate (Topamax®; Janssen-Cilag AG, Baar, Switzerland) was added to the therapeutic regime, with the patient taking a single dose of topiramate 25 mg at 1800 hours, followed by the usual two daily doses of GHB. The next morning the patient had developed confusion, followed by intermittent myoclonic jerks, miosis, and a rapid onset of coma [Glasgow Coma Scale (GCS) score was 3 at 0800 hours]. Pulse, blood pressure, respiratory rate, pulse oximetry, electrocardiogram, and laboratory values,